Olaparib and exercise : I haven’t posted here for... - My Ovacome

My Ovacome

15,785 members18,349 posts

Olaparib and exercise

CookieCake profile image

I haven’t posted here for a while but would like some thoughts from anyone who takes olaparib. After an ovarian cancer recurrence I had chemotherapy which finished mid August 2021, I then started olaparib September 2021. I’m tolerating the drugs fine but do get very tired. I’m 49 and very conscious of getting fitter again. I walk most days, do a parkrun every Saturday (walk some of it) and have started swimming twice a week. It might sound like a lot and more than some can do but it’s all done at a very slow pace, I struggle with breathing and physically can’t increase my pace. I feel that after 6 months I should feel fitter but don’t so now assuming it’s the olaparib. I’m very keen to keep a level of fitness as I strongly believe it has helped me cope with 2 lots of cancer treatment

I’d be grateful if anyone can offer any advice x

14 Replies

Me too CookieCake! I did have a bit of an uplift in energy after 6 months but it’s faded a bit since then, some days better than others. I am trying to take regular walks/bike rides and not to push too hard if I am tired. I find it’s a difficult balance and feel that I have not really increased fitness for a while now. xx

CookieCake profile image
CookieCake in reply to Lyndy

Thank you so much for your reply. I agree with you about the balance, I want to do more but can’t, but equally don’t want to push myself too hard. I strongly believe in the benefit of exercise with cancer so will keep trying.

Olaparib can cause a severe folate deficiency which lead to anaemia. There are lots of publications about it. Perhaps a good plan is to discuss this with your oncologist for some blood tests and an adequate top up. Usually it resolves quickly. You'll hopefully feel much better and be able to tolerate and even push your exercise, as you'd wish.

Thank you, will definitely speak with my doctors.

I have been on Olaparib for over 2 months. I got vertigo in first month and my balance immediately went and my legs got very heavy. Lead legs had been progressively worse during my first round 6 cycles Carbo taxol. Struggling to walk around flat with 2 sticks at first when on olap. but now wobble around without sticks. Walk about 45 minutes outside each day but have to have my arm thru someone’s. I have congenital Ehlers Danlos mildly and I think this makes me more vulnerable to neuropathy which is what I think I have. Very slowly improving. Longing to be Miss skippy Toes again. And independent. Have mild lymphoedema on ankles and wear socks.

Hi there I think the loss of energy and spells of fatigue are experienced by many of us on Olaparib . Very frustrating. I’ve found upping vit D and B12 helpful(obvs check with your team ) and am prescribed folic acid . I do a lot of exercise still , and I find the more you do , even if incentive is low, the better , for me at least . Always feel better after . Also if you can manage to fit the odd nap in when necessary, it’s easier to manage . I think we are lucky on here because so many of us on Olaparib now and sharing , we know we’re not on our own with these effects !

Just getting really motivated for spring and now have Covid , which has reduced me to zero ooomph again . Onwards and upwards .

I think if you keep challenging yourself that can’t be bad , and it doesn’t matter if it’s slow ???? And with Olaparib the effects seem to come and go , so you may hit a good spell soon

Best wishes

Jennifer

CookieCake profile image
CookieCake in reply to Rankij11

Thank you so much for your reply. I agree about keeping the challenge and not worrying if it’s slow, I do always feel better after exercising even though it’s often a real effort as I know the benefits. My regular blood tests don’t include my folate level so I’m going to ask my doctors if I can get it checked next time. I take a daily dose of vit D (for osteopenia) but would be good if there is anything else that can help. It is good to know how many people are now take olaparib, it all sounds positive and it is reassuring to know that you’re not alone.

I’m sorry to hear that you now have covid, I hope that your symptoms aren’t too bad and your back to full health soon.

Best wishes

Suzanne

PsMore frustrating for you as much younger

Xx

I feel the same as you exactly but am considerably older. I have been on Olaparib for two years in April. I was very fit three and a half years ago when I got cancer. I am probably less fit now on Olaparib than when I was having carbo caelyx. When I walk fast or uphill I get a tightness in my upper back that is very unpleasant. Also if I do a lot one day I am very tired for the next two. But I persist because I think it critical to keep moving.

CookieCake profile image
CookieCake in reply to delia2

As much as it’s not nice knowing the side effects it is reassuring that others are feeling the same too. It is definitely worth persisting if you’re able too.

I don't know any answers, but I am interested to read what others write. I take Olaparib, but I also have Parkinson's and that makes me very tired too! My mobility is a challenge so exercise is tricky. But I do what I can.

I have been on olaparib 2 years in May and find my energy levels are all over the place! I go through phases of being quite energetic then have up to a week when I need a nap every afternoon.The gap between 'napping weeks' has grown over the 2 years - I just try to keep exercising but accept that some days are meant for Netflix.

Hi CookieCake

Thank you for your post. I’m really sorry to hear how tired you have been feeling. I can see you’ve had lots of supportive responses from the forum community, and just wanted to echo what many have already suggested; that a conversation with your oncologist or member of your clinical team may be able to offer personalised advice and guidance on this issue.

In addition, I hope our information resource on managing fatigue may be helpful for you: ovacome.org.uk/fatigue-booklet . Please do let us know if you would prefer a copy of this to be sent in the post.

I also wanted to let you know about Ovacome’s gentle strengthening exercise classes. These take place online every Tuesday between 11am-12pm. For more information about the sessions, pleas visit: ovacome.org.uk/event/exerci... .

If you would ever like to talk things through with a member of our support team, please don’t hesitate to get in touch with us. You can call our support line on 0800 008 7054 or 07503 682 311, email us via support@ovacome.org.uk, or send us a message through this forum. We’re here Monday – Friday, 10am – 5pm, to discuss questions, provide information, or just to have a friendly chat.

Best wishes

Annie

Ovacome support

I was told that I simply won't have the same stamina i had before as long as I'm on olaparib/avastin. I sure don't! Will be off it in one month, so we'll see what kind of difference that makes!

You may also like...